Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 130, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 20, 2012, 5:34 PM CDT for King County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 5:34 PM CDT (22:34 UTC)
- Expired
- May 20, 2012, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County King County, TX
The radar
The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:53 PM CDT | HAIL 1.75 | 4 S Guthrie, TX | |
| May 20, 6:00 PM CDT | HAIL 2.5 | 5 S Guthrie, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS54 KLUB 202234 SVRLUB TXC269-202315- /O.NEW.KLUB.SV.W.0130.120520T2234Z-120520T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 534 PM CDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING COUNTY IN NORTHWEST TEXAS. * UNTIL 615 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GUTHRIE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT HIGHWAY 83 AND 114 NORTH AND EAST OF GUTHRIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8067451290. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTHWEST TEXAS. && LAT...LON 3343 10001 3350 10049 3369 10050 3383 10005 TIME...MOT...LOC 2233Z 280DEG 16KT 3359 10035 $$ 24
1 follow-up statement
446 WWUS54 KLUB 202255 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 555 PM CDT SUN MAY 20 2012 TXC269-202315- /O.CON.KLUB.SV.W.0130.000000T0000Z-120520T2315Z/ KING TX- 555 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KING COUNTY UNTIL 615 PM CDT... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GUTHRIE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... U.S. HIGHWAY 83 SOUTH OF GUTHRIE AND RURAL AREAS SOUTH OF HIGHWAY 114 EAST OF GUTHRIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3343 10001 3349 10041 3372 10041 3383 10005 TIME...MOT...LOC 2253Z 291DEG 14KT 3356 10027 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:23 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 20, 3:23 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 323 PM CDT SUN MAY 20 2012 .SHORT TERM... NORTHWEST FLOW ALOFT WILL BE IN PLACE TONIGHT AND MONDAY VEERING TO ALMOST NORTHERLY BY MONDAY EVENING AHEAD OF RIDGING TO OUR WEST. AT THE SURFACE...COLD FRONT CURRENTLY LIES FROM SOUTH OF GUTHRIE TO O'DONNELL. WV IMAGERY DEPICTS A MARKED ABSENCE OF ANY SIGNIFICANT SIGNS OF A TRIGGERING MECHANISM FOR STORMS THIS EVENING. INDICATIONS OF THE ONSET OF ISENTROPIC ASCENT ARE BEGINNING TO SHOW IN VISIBLE SATELLITE IMAGERY AS SUGGESTED BY NWP AND THIS CONTINUES TO BE OUR BEST SHOT AT GETTING SOME RAINFALL ACROSS THE AREA. IT STILL REMAINS PLAUSIBLE THAT THE ISENTROPIC ACTION CAN BE SUFFICIENT TO LIFT PARCELS TO A LEVEL WHICH WOULD SUPPORT DEEP LEVEL CONVECTION. GIVEN PWAT VALUES IN EXCESS OF 1 INCH THERE IS AT LEAST SOME RISK OF DECENT RAINFALL TOTALS INVOF THE FRONT THIS EVENING. THE SURFACE LOW OVER SE CO WILL CONTINUE MOVING EASTWARD AND INITIATE RETURN FLOW IN THE WEST WHICH MAY VERY WELL PIVOT THE FRONTAL BOUNDARY TO BE ORIENTED SE TO NW BY MONDAY AFTERNOON WITH YET ANOTHER SHOT AT MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. REGARDING SEVERE POTENTIAL...MODERATELY UNSTABLE AIRMASS EXISTS SOUTH OF THE FRONTAL BOUNDARY AND THUS WE COULD SEE A FEW BRIEFLY SEVERE STORMS EARLY THIS EVENING BEFORE THINGS TURN TO MORE OF A GENERAL RAIN THREAT. IN TERMS OF ANNULAR ECLIPSE VIEWING...THAT IS GOING TO BE TRICKY. LOW LEVEL CLOUDINESS CONTINUES TO DEVELOP ACROSS THE ENTIRE CWFA WITH THE THINNEST CLOUDS NEAR THE TX/NM BORDER WHERE ISENTROPIC ASCENT IS A BIT WEAKER. STILL...A WEAK WAVE OVER SW CO MAY TRIGGER SOME OROGRAPHICALLY INDUCED CLOUDS. OH...AND ONE CAVEAT...IF YOU VALUE YOUR EYESIGHT...NEVER LOOK DIRECTLY AT THE SUN. && .LONG TERM... THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY EARLY TUESDAY MORNING MAINLY ACROSS OUR WRN AND NRN ZONES WITH SOME REMAINING ISENTROPIC LIFT OVER WHAT/S LEFT OF THE DECAYING FRONT AND NW FLOW ALOFT. TEMPS WILL WARM UP BACK INTO THE 90S DURING THE DAY WITH SHORTWAVE RIDGING BRINGING RISING HEIGHTS. HOWEVER...LATE IN THE DAY THE UPPER RIDGE MAY BECOME SOMEWHAT DENTED BY ANOTHER WEAK WAVE MOVING OUT OF THE SRN ROCKIES...WHICH COULD GIN UP ANOTHER ROUND OF LATE DAY TSTMS FROM SE COLO TO SE NM...SOME OF WHICH COULD SURVIVE A FEW HOURS AFTER SUNSET AS THE LLJ INCREASES AND MAKE IT INTO OUR WRN AND NW ZONES. WILL KEEP POPS BELOW MENTION AS THIS ACTIVITY WILL LIKELY BE ISOLD AT BEST. WEDNESDAY STILL APPEARS TO BE THE HOTTEST AND DRIEST DAY OF THE WEEK AS A SHORTWAVE TROUGH WELL TO OUR NORTH WILL PRODUCE DEEP AND SWIFT SOUTHWEST FLOW ACROSS WTX AND HELP TO ADVECT DRY AIR IN FROM NM AND SHUNT THE DRYLINE EAST. TEMPS WILL LIKELY BE NEAR OR SLIGHTLY ABOVE 100F FOR MANY LOCATIONS AND WIND SPEEDS MAY BE SUFFICIENT TO PRODUCE A BIT OF BLOWING DUST ON THE CAPROCK. THURSDAY SHOULD STILL BE HOT AND DRY...BUT DECREASING HEIGHTS AS A DEEP TROUGH MOVES INTO THE WEST WILL BEGIN A GRADUAL COOL DOWN. 700MB TEMPS PEAK AROUND 15C ON WED BEFORE GRADUALLY BACKING DOWN INTO NEXT WEEKEND. A FRONT MAY MAKE A FORAY INTO THE PANHANDLES THU NIGHT...BUT THEN DEEPENING S-SW FLOW SHOULD TAKE IT BACK TO OUR NORTH. BY LATE FRIDAY/SATURDAY...PREVAILING SE LOW-LVL WINDS SHOULD SEND THE DRYLINE WEST INTO NM. AND THE S-SW FLOW ALOFT MAY BEGIN TO TAP INTO SOME SUBTROPICAL MOISTURE AS WELL. DEPENDING ON THE SPEED OF THE UPPER-LEVEL TROUGH TO OUR WEST...THERE MAY SUFFICIENT UPPER-LVL SUPPORT FOR TSTMS TO RETURN TO THE FCST SAT AND SUN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 80 57 92 59 / 30 30 20 10 10 TULIA 58 80 57 90 62 / 30 30 20 10 10 PLAINVIEW 59 83 58 90 63 / 30 30 20 10 10 LEVELLAND 62 86 60 91 64 / 30 30 20 10 10 LUBBOCK 62 84 61 91 65 / 30 40 20 10 10 DENVER CITY 62 86 60 92 65 / 30 20 20 10 10 BROWNFIELD 64 87 60 92 65 / 30 30 20 10 10 CHILDRESS 65 83 61 93 66 / 20 30 20 10 10 SPUR 64 86 59 92 65 / 30 40 20 10 10 ASPERMONT 65 88 62 93 68 / 20 40 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/33
Hazardous weather outlook, May 20, 11:14 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1114 AM CDT SUN MAY 20 2012 TXZ021>044-211615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1114 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING ALONG A STALLED FRONTAL BOUNDARY EXTENDING ACROSS THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. CLOUD COVER AND INDISCREET UPPER LEVEL FORCING WILL LIMIT THE SEVERE POTENTIAL FOR THE MOST PART HOWEVER A FEW SEVERE STORMS ARE EXPECTED. ACTIVITY COULD CONTINUE INTO THE OVERNIGHT HOURS AND SPREAD NORTH AS WARM ADVECTION OCCURS ABOVE THE FRONTAL BOUNDARY. THE PRIMARY THREAT FROM THE STORMS WILL BE HAIL TO GOLF BALL SIZE HOWEVER SOME WIND GUSTS TO 60 MPH WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY PRIMARILY IN THE AFTERNOON AND EVENING. THE OVERALL THREAT FOR ORGANIZED SEVERE STORMS IS LOW. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:21 PM CDT | Special Weather Statement | LUB | King | 39 min |
| May 20, 6:45 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.